Drug Interaction and Serotonin Toxicity with Opioid Use: Another Reason to Avoid Opioids in Headache and Migraine Treatment

Hossein Ansari , Leila Kouti

Treatment of headache, specifically migraine attacks, has always been a challenging subject, especially for neurologist and pain specialists. Triptans are generally underutilized, despite being the gold standard abortive medication for migraine attacks. On the other hand, opioid analgesics are overused as a treatment for headache. One reason for this could be physician unfamiliarity with drug interactions between opioids and other medications, especially the possibility of serotonin toxicity. The general awareness of potential serotonin toxicity with using opioid analgesics is low. In this review, we will conduct a theoretic and evidence-based review of the potential for developing serotonin syndrome in patients who are using opioids analgesics, especially in combination with antidepressants, a common co-prescribed combination. We also review the current diagnostic criteria for serotonin syndrome and identify possible shortcomings of those criteria.

Our aim is to increase the awareness of health care providers about potential drug interaction of opioid analgesics with other classes of medication. We place particular emphasis on tramadol since this drug is one of the most commonly used opioid analgesics for headache. The potential for developing serotonin syndrome is relatively high in the patients who are using opioid for pain control. The use of opioids in migraine headache is already discouraged due to the high risk of medication overuse headache and also an increase in headacherelated disability...
Published in " Curr Pain Headache Rep (2016) 20: 50"

CONTINUE READING...